Fioricet Overdose Signs, Symptoms and Treatment

Fioricet Signs and Symptoms

Toxicity from barbiturate poisoning include drowsiness, confusion, and coma; respiratory depression; hypotension; and hypovolemic shock.

In acetaminophen overdosage: dose-dependent, potentially fatal hepatic necrosis is the most serious adverse effect. Renal tubular necroses, hypoglycemic coma, and thrombocytopenia may also occur. Early symptoms following a potentially hepatotoxic overdose may include: nausea, vomiting, diaphoresis, and general malaise. Clinical and laboratory evidence of hepatic toxicity may not be apparent until 48 to 72 hours post-ingestion. In adults hepatic toxicity has rarely been reported with acute overdoses of less than 10 grams, or fatalities with less than 15 grams.

Acute caffeine poisoning may cause insomnia, restlessness, tremor, and delirium, tachycardia and extrasystoles.

What is Fioricet?

People who suffer from tension headaches may receive a prescription of Fioricet. Fioricet includes three different drug ingredients that can help manage different symptoms of tension headaches. These include:

  • Butalbital: A type of barbiturate that can help muscle relaxation.
  • Acetaminophen: Also called paracetamol (sold as Tylenol) and helps to relieve pain.
  • Caffeine: Enhances the effects of acetaminophen.

The ingredients of Fioricet help to address pain specifically or can help to enhance the effects of the painkillers. Some types of Fioricet include codeine, which is an opiate used to treat pain. This can increase the effect of Fioricet, but also increase some of the risks for misuse or addiction.

Is Fioricet a Controlled Substance?

Fioricet is a controlled substance, which means that it requires a prescription and cannot be purchased over the counter. Fioricet can only be prescribed a certain number of times following a Fioricet prescription schedule. This is to avoid abuse or dependence and to reduce the risk of addiction.

Fioricet overdose Treatment

A single or multiple overdose with this combination product is a potentially lethal polydrug overdose, and consultation with a regional poison control center is recommended.

Immediate treatment includes support of cardiorespiratory function and measures to reduce drug absorption. Vomiting should be induced mechanically, or with syrup of ipecac, if the patient is alert (adequate pharyngeal and laryngeal reflexes). Oral activated charcoal (1 g/kg) should follow gastric emptying. The first dose should be accompanied by an appropriate cathartic. If repeated doses are used, the cathartic might be included with alternate doses as required. Hypotension is usually hypovolemic and should respond to fluids. Pressors should be avoided. A cuffed endotracheal tube should be inserted before gastric lavage of the unconscious patient and when necessary, to provide assisted respiration. If renal function is normal, forced diuresis may aid in the elimination of the barbiturate. Alkalinization of the urine increases renal excretion of some barbiturates, especially phenobarbital.

Meticulous attention should be given to maintaining adequate pulmonary ventilation. In severe cases of intoxication, peritoneal dialysis, or preferably hemodialysis may be considered. If hypoprothrombinemia occurs due to acetaminophen overdose, vitamin K should be administered intravenously.

If the dose of acetaminophen may have exceeded 140 mg/kg, acetylcysteine should be administered as early as possible. Serum acetaminophen levels should be obtained, since levels four or more hours following ingestion help predict acetaminophen toxicity. Do not await acetaminophen assay results before initiating treatment. Hepatic enzymes should be obtained initially, and repeated at 24-hour intervals.

Methemoglobinemia over 30% should be treated with methylene blue by slow intravenous administration.

Toxic Doses (for adults)

 

Butalbital: toxic dose 1 g (20 tablets)
Acetaminophen: toxic dose 10 g (30 tablets)
Caffeine: toxic dose 1 g (25 tablets)

In all cases of suspected overdosage, call your Regional Poison Control Center to obtain the most up-to-date information about the treatment of overdosage. Telephone numbers of certified Regional Poison Control Centers are listed in the Physicians’ Desk Reference┬«*.

 

Leave a comment